Nebraska, 2011

Wildfire in Nebraska, October 4 to 5, 2011

October 4 to 5, 2011 · NWS LBF · 2 events in 2 counties and zones

A fire began in Lincoln County when a combine ignited the fire while harvesting soybeans. A Red Flag Warning was in effect where strong winds helped spread the fire quickly and burning an estimated 40 square miles of acres that encompassed corn and soybean crops.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$10 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A fire began in Lincoln County when a combine ignited the fire while harvesting soybeans. A Red Flag Warning was in effect where strong winds helped spread the fire quickly and burning an estimated 40 square miles of acres that encompassed corn and soybean crops. A home and barn, along with a number of farm machinery damaged or destroyed as the fire spread from northern Lincoln County into Logan County to near the town of Stapleton. As the fire approached the city emergency crews closed Highway 83 and a mandatory evacuation of the community. One landowner was hospitalized due to inhalation as fire crews worked through the night to control hot spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 4, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Oct 4, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT TUE OCT 4 2011

.SYNOPSIS...

    AT 20Z...A SURFACE TROUGH CONTINUED OVER THE WESTERN NEBRASKA
PANHANDLE ACROSS EASTERN MONTANA TO A LOW IN SOUTHERN CANADA NEAR
THE ALBERTA-SASKATCHEWAN BORDER. FROM THAT SAME LOW...A WARM FRONT
WAS STRETCHED ACROSS NORTH DAKOTA AND NORTHERN MONTANA. VERY DRY
CONDITIONS DOMINATED THE SCENE WITH DEWPOINTS NEAR 30 AND RELATIVE
HUMIDITY 20 PERCENT OR LOWER AND SOME AREAS WITH LESS THAN 15
PERCENT. IN THE UPPER LEVELS...WATER VAPOR IMAGERY SHOWED A
DEVELOPING WAVE IN SOUTHERN CALIFORNIA AND A DIGGING TROUGH OFF THE
COAST OF OREGON...WASHINGTON AND BRITISH COLUMBIA.
&&

.SHORT RANGE...TONIGHT THROUGH WEDNESDAY NIGHT.

    WITH THE PERSISTENT TRAJECTORY FROM THE TEXAS GULF COAST...
PRECIPITABLE WATER OF AT LEAST AN INCH IS LIKELY IN SOUTHWEST
NEBRASKA BY LATE WEDNESDAY EVENING. AN ISENTROPIC CROSS SECTION
ACROSS WESTERN NEBRASKA SHOWS A WEAK NEAR SURFACE WAVE SWINGING
THROUGH THE AREA. ISENTROPIC UPGLIDE THROUGH A LAYER WITH A NEGATIVE
THETA-E LAPSE RATE WILL PROBABLY GENERATE CONVECTION IN SOUTHWEST
NEBRASKA WEDNESDAY EVENING WITH THE CONVECTION POSSIBLY SHIFTING TO
NORTH CENTRAL NEBRASKA AS THE WAVE PIVOTS NORTHWARD ACROSS WESTERN
NEBRASKA.

.MEDIUM RANGE/EXTENDED...THURSDAY THROUGH TUESDAY.

    THE MEDIUM AND EXTENDED RANGE MODELS DIVERGE RAPIDLY AT 12Z
THURSDAY AND BEYOND AS THE CLOSED UPPER LOW CONSOLIDATES. IN THIS
CASE...THE LARGEST SPREAD IS BETWEEN THE 12Z NAM AND THE 00Z ECMWF.
THE GFS...ECMWF AND THE GFS ENSEMBLE MEAN ARE IN DECENT AGREEMENT
THROUGH FRIDAY 12Z. THE BOTTOM LINE IS THAT A BROAD SWATH OF
UNCERTAINTY DOMINATES THE PICTURE IN THE EXTENDED BEYOND FRIDAY WITH
THE DIFFERENCES AMONG THEM BEING THE PERSISTENCE OR NON-PERSISTENCE
OF THE CUTOFF UPPER LOW IN THE SOUTHWEST U.S. IF A CONSENSUS AMONG
THE MODELS CAN BE DRAWN...IT IS THAT UNOBSTRUCTED FLOW FROM THE
TEXAS GULF COAST WILL CONTINUE THROUGH AT LEAST THURSDAY NIGHT.

    AS THE TROUGH PIVOTS INTO THE ROCKY MOUNTAIN REGION...SOME LOW
LEVEL FORCING DEVELOPS BY THURSDAY AFTERNOON. WITH LIFTED INDICES IN
THE RANGE OF -2C TO -4C...THUNDERSTORMS ARE AGAIN THE LIKELY TYPE OF
PRECIPITATION. ALTHOUGH...CONVECTIVE POTENTIAL DOES NOT APPEAR TOO
HIGH...ITS COMBINATION WITH FAVORABLE DEEP LAYER AND LOW LEVEL SHEAR
MAY FAVOR THE DEVELOPMENT OF LOW TOP SUPERCELLS...ESPECIALLY IN THE
EASTERN PANHANDLE AND SOUTHWEST NEBRASKA.

    WITH THE INFLUENCE OF THE SURFACE TROUGH AND CONTINUED
ENHANCEMENT FROM A PROGRESSION OF LOW AMPLITUDE UPPER TROUGHS...
SOME MENTION OF PRECIPITATION IS APPROPRIATE FOR FRIDAY THROUGH AT
LEAST SUNDAY. THERE IS EVEN A POSSIBILITY OF IT CONTINUING INTO
MONDAY IF THE GEM VERIFIES.

    AFTER MONDAY...INDICATIONS ARE THAT THE UPPER FLOW WILL BECOME
WESTERLY TO NORTHWESTERLY AND THE LIKELIHOOD OF PRECIPITATION WILL
DIMINISH AS FLOW FROM THE GULF BECOMES CUT OFF FROM THE CENTRAL
PLAINS.
&&

.AVIATION...

    VFR IS EXPECTED THROUGH THE TAF FORECAST PERIOD FOR BOTH
TERMINALS AS HIGH PRESSURE STILL IS IN CONTROL OVER THE REGION.
HOWEVER INCREASED SURFACE WIND SPEEDS AND WIND SHEAR WILL BE AN
ONGOING CONCERN FOR THE AVIATION COMMUNITY THROUGH 18Z TOMORROW.
AFTER A DECREASING GUST POTENTIAL TONIGHT...SURFACE WIND SPEED WILL
INCREASE ONCE AGAIN TOMORROW AS SOUTHERLY RETURN FLOW OF 25KTS OR
GREATER IS EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.  AS
FOR THE WIND SHEAR POTENTIAL...MODEL CONSENSUS WOULD SUGGEST
SOUTHERLY SURFACE WINDS OF 10 KTS OR SO WILL VEER TO THE SOUTHWEST
AND INCREASE TO GREATER THAN 30KTS AT 1KM AGL FROM 03Z THROUGH 12
TOMORROW.  WILL ONLY MAKE MENTION OF THE SHEAR POTENTIAL IN THIS
DISCUSSION FOR NOW AS CONFIDENCE IN REACHING CRITERIA REMAINS
LOW.
&&

.FIRE WEATHER...
    ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE TOMORROW ACROSS
MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA AS A TROUGH OF LOW
PRESSURE ADVANCES EAST ACROSS THE INTER MOUNTAIN WEST.  WITH
INCREASING MOISTURE...THE THREAT OF EXTREME FIRE BEHAVIOR WILL BE
LESS FOR THE NORTH PLATTE FIRE ZONES.  HOWEVER EAST OF HIGHWAY
83...MINIMUM RELATIVE HUMIDITY VALUES OF 25 PERCENT OR SLIGHTLY LESS
CAN STILL BE EXPECTED.  THE NEAR CRITICAL RH VALUES WILL COMBINE
WITH CURED FUELS AND SOUTHERLY WIND GUSTS OF GREATER THAN 30 MPH TO
PRODUCE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. EVEN THOUGH
RED FLAG CRITERIA IS NOT EXPECTED...ANY FIRE WOULD HAVE THE
POTENTIAL TO BECOME SIGNIFICANT...ESPECIALLY SINCE MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA IS EXPERIENCING ABNORMALLY DRY
CONDITIONS.

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FIRE ZONES
206-208>210 219 UNTIL 7 PM CDT/6PM MDT.

SHORT RANGE/EXTENDED...SPRINGER
AVIATION/FIRE...JACOBS
Hazardous weather outlook, Oct 4, 2:59 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT TUE OCT 4 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
359 PM CDT TUE OCT 4 2011 /259 PM MDT TUE OCT 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT.

DUE A LACK OF SUBSTANTIAL MOISTURE OVER THE LAST SEVERAL WEEKS
SURFACE FUELS ARE CURED AND ARE PRIME FOR BURNING. WITH NEAR
RECORD HIGHS IN THE FORECAST FOR TODAY...THE COMBINATION OF DRY
FUELS...WARM TEMPERATURES AND GUSTY SOUTH WINDS OF 25 MPH OR
GREATER WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE GROWTH
OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. A RED FLAG
WARNING HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY EVENING.
FIRES THAT START WILL INTENSIFY AND SPREAD QUICKLY. PEOPLE
CONDUCTING HARVESTING OPERATIONS SHOULD BE ESPECIALLY CAREFUL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG SOUTHERLY WINDS WILL DEVELOP OVER WESTERN NEBRASKA AGAIN
ON WEDNESDAY. WIND SPEEDS WILL EXCEED 30 MPH TOMORROW...WITH GUST
POTENTIAL TO 40 MPH BY AFTERNOON. WITH INCREASING ATMOSPHERIC
MOISTURE...MINIMUM RELATIVE HUMIDITY VALUES WILL IMPROVE OVER MOST
OF WESTERN NEBRASKA ON WEDNESDAY BUT CRITICAL FIRE WEATHER
CONDITIONS MAY PERSIST ALONG AND EAST OF A BROKEN BOW TO O'NEILL
LINE WEDNESDAY AFTERNOON.

ISOLATED SHOWERS WITH EMBEDDED RUMBLES OF THUNDER ARE POSSIBLE
LATE WEDNESDAY NIGHT INTO THURSDAY OVER NORTH CENTRAL NEBRASKA.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INTO WEST CENTRAL NEBRASKA THURSDAY EVENING. THE AREA OF CONCERN
IS ALONG A LINE FROM IMPERIAL TO HYANNIS. THE MAIN THREAT WILL BE
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF WESTERN NEBRASKA
THROUGH THE DAY ON FRIDAY. AT THIS TIME THUNDERSTORMS THAT DO
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lincoln

When
October 4, 3:00 PM CST to October 5, 10:00 AM CST
Where
Lincoln forecast zone
Property damage
$1.0 million
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A fire began in Lincoln County when a combine ignited the fire while harvesting soybeans. A Red Flag Warning was in effect where strong winds helped spread the fire quickly and burning an estimated 40 square miles of acres that encompassed corn and soybean crops. A home and barn, along with a number of farm machinery damaged or destroyed as the fire spread from northern Lincoln County into Logan County to near the town of Stapleton. As the fire approached the city emergency crews closed Highway 83 and a mandatory evacuation of the community. One landowner was hospitalized due to inhalation as fire crews worked through the night to control hot spots.

Wildfire, Logan

When
October 4, 3:00 PM CST to October 5, 10:00 AM CST
Where
Logan forecast zone
Property damage
$1.0 million
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

A fire began in Lincoln County when a combine ignited the fire while harvesting soybeans. A Red Flag Warning was in effect where strong winds helped spread the fire quickly and burning an estimated 40 square miles of acres that encompassed corn and soybean crops. A home and barn, along with a number of farm machinery damaged or destroyed as the fire spread from northern Lincoln County into Logan County to near the town of Stapleton. As the fire approached the city emergency crews closed Highway 83 and a mandatory evacuation of the community. One landowner was hospitalized due to inhalation as fire crews worked through the night to control hot spots.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349983, 349984.